Colorado, 2025Debris Flows in Colorado, September 22, 2025
September 22, 2025 · NWS GJT · 4 events in 1 county or zone
A low tracking north of eastern Utah and western Colorado pushed a boundary through the northern counties, helping to trigger numerous showers and thunderstorms. Moisture with this system was rather shallow, but training thunderstorms made up for the lack of moisture, leading to flash flooding potential over sensitive areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low tracking north of eastern Utah and western Colorado pushed a boundary through the northern counties, helping to trigger numerous showers and thunderstorms. Moisture with this system was rather shallow, but training thunderstorms made up for the lack of moisture, leading to flash flooding potential over sensitive areas. This included the Lee Burn Scar in Rio Blanco County, where numerous debris flows ran on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 22, 3:05 PM MST, 45 minutes earlier. Its key messages:
- Showers and thunderstorms continue this evening, with some additional showers overnight as the front works through.
- Snow levels drop to around 10000 feet tonight, with light accumulations expected for the northern mountains and trace amounts south of I-70.
- Temperatures average 10 degrees below climatology Tuesday.
- Drier air returns Wednesday with the next chances for precipitation possible next weekend.
Area forecast discussion, Sep 22, 3:05 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
405 PM MDT Mon Sep 22 2025
.KEY MESSAGES...
- Showers and thunderstorms continue this evening, with some
additional showers overnight as the front works through.
- Snow levels drop to around 10000 feet tonight, with light
accumulations expected for the northern mountains and trace
amounts south of I-70.
- Temperatures average 10 degrees below climatology Tuesday.
- Drier air returns Wednesday with the next chances for
precipitation possible next weekend.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 344 PM MDT Mon Sep 22 2025
Split flow across the CWA has introduced two distinct regimes today.
A stacked low working across the Intermountain West is dragging a
boundary through our northern counties, with numerous showers and
thunderstorms from the Uinta Basin to the Park Range and southward
to the Colorado River. Shallow moisture on the mid day sounding with
some dry air at the mid levels has kept rain production minimal. A
few gusty outflows to around 45 mph and some small hail remain a
possibility this afternoon and evening as the front drags through.
Meanwhile, a low anchored off the SOCAL coast, is pushing a jet
streak across the Four Corners. Jet forcing and a separate plume of
moisture has kept some stratiform cloud cover across southern
Colorado today. Cloud cover has kept convection from entering the
conversation. Durango has yet to crack 60 degrees as of this
writing, a much different regime beneath those clouds.
This evening, the stacked low is expected to drift south and east.
This will introduce some additional cold air and more showers south
of I-70. Snow levels stick around the 10,000 foot mark and above.
Closer to the low along the high peaks of the Park Range and the
Gores, a few inches of snow will accumulate. As far as pass level,
Vail Pass is expected to see a rain/snow mix with some light
accumulation on grassy surfaces, but little on the roads.
Nonetheless, mountain travelers will want to keep abreast of weather
conditions there tonight and early Tuesday. South of I-70, moisture
and snow will taper, but a dusting on the peaks is expected, with
not much to worry about at pass level there, as overnight lows
barely get into the mid/upper 30's. A heavily tilted trough and
decaying frontal boundary stretching from the Four Corners to the
Plains will stick around Tuesday. This should produce some
additional showers and thunderstorms across the region through the
day Tuesday before northwest flow scours the remaining moisture
Tuesday night. Precipitation is expected to taper pretty quickly
Tuesday evening, but a few showers will linger along the west edge
of the Divide into Wednesday morning, with dry air taking over by
daybreak. Temperatures will trend nearly 10 degrees below
climatology on Tuesday afternoon, with morning lows Wednesday
trending around 5 degrees under.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 344 PM MDT Mon Sep 22 2025
Dry air overtakes the region on Wednesday as the jet stream
currently providing the moisture tap for the region moves southward.
Conditions remain seasonable until a ridge builds in on Thursday
providing enough warm air advection to lift temperatures into the
low to mid 80s for the lower valleys.
The residence of dry air will be short lived, with an unsettled
weather patter regaining control Thursday night into Friday.
Moisture will hang over the southern half of the forecast area
before spreading north into the weekend. Global ensembles hold onto
this moisture well into next week. While there is a lot of time for
things to change between now and then, one can expect the forecast
to trend wetter and cooler this weekend after a warmer and drier
second half of the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1135 AM MDT Mon Sep 22 2025
Convection will increase in coverage after 18Z with more
showers and thunderstorms expected. Almost all TAF sites
have TEMPO PROB30 groups for these showers and storms through
the day and into this evening and overnight. VFR will remain the
predominant flight category but some MVFR/IFR can't be ruled
out as stronger storms and showers move over any TAF sites. ILS
breakpoints may be met for the same reasons. Some breaks in
cloud cover and precip will occur from time to time over the
next 24 hours though this unsettled weather will also continues
through tomorrow.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...LTB
LONG TERM...KAA
AVIATION...TGJT
Hazardous weather outlook, Sep 22, 2:19 AM MST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
319 AM MDT Mon Sep 22 2025
COZ001>014-017>023-UTZ022>025-027>029-231200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
319 AM MDT Mon Sep 22 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Showers and a few thunderstorms this morning will become more
widespread this afternoon and evening as a cold front and upper level
trough start moving through the area. Gusty winds, small hail, and
some heavy rain will be possible under the stronger storms and
showers that form. This convection will weaken but will continue into
the overnight hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Some lingering showers and a few storms will be possible along the
Continental Divide Tuesday before dry air moves in for the rest of
the week. The next chance for precipitation looks to be as we head
into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 22, 12:43 PM MST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
143 PM MDT Mon Sep 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM Rain 18 ESE Manila 40.88N 109.42W
09/22/2025 M0.56 Inch Daggett UT Mesonet
Mesonet station CCRU1 Cart Creek.
&&Local storm report, Sep 22, 1:00 PM MST, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
200 PM MDT Mon Sep 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM Tstm Wnd Gst 3 NW Aspen 39.23N 106.87W
09/22/2025 M46 MPH Pitkin CO ASOS
&&Local storm report, Sep 22, 1:47 PM MST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
247 PM MDT Mon Sep 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Tstm Wnd Gst 2 E Rifle 39.53N 107.73W
09/22/2025 M45 MPH Garfield CO ASOS
ASOS station KRIL Garfield County Rgnl AP.
&&Special weather statement, Sep 22, 1:52 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
252 PM MDT Mon Sep 22 2025
COZ001-UTZ023-024-222115-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
252 PM MDT Mon Sep 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOFFAT COUNTY
THROUGH 315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dinosaur, or 29 miles east of Vernal, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dinosaur, Artesia, and Blue Mountain.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 1 and 18.
U.S. Highway 40 in Utah between mile markers 172 and 174.
Colorado 64 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4020 10909 4039 10911 4046 10876 4020 10872
TIME...MOT...LOC 2051Z 263DEG 13KT 4031 10901
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBDebris Flow, Rio Blanco
- When
- September 22, 3:50 PM MST to 4:10 PM MST
- Where
- Rio Blanco County, 4.35 mi SW of Meeker to 4.53 mi SW of Meeker
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.980, -107.970
Law Enforcement reported debris and mud closing both lanes of State Highway 13 at Mile Marker 36. Road had to be cleared before being able to be reopened.
Debris Flow, Rio Blanco
- When
- September 22, 3:50 PM MST to 4:10 PM MST
- Where
- Rio Blanco County, 0.87 mi NW of Rio Blanco to 0.67 mi N of Rio Blanco
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.730, -107.980
Law Enforcement reported a mudslide at Mile Marker 1.5 on Rio Blanco County Route 5, closing the road and requiring clearing. The debris was cleared within half an hour. This area is within the Lee Burn Scar.
Debris Flow, Rio Blanco
- When
- September 22, 4:45 PM MST to 5:10 PM MST
- Where
- Rio Blanco County, 17.59 mi W of Meeker to 17.73 mi W of Meeker
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.000, -108.250
Public reported mudslides near the intersection of Rio Blanco County Route 5 and Rio Blanco County Route 76. LSR reads Debris flow and flooding of Piceance Creek at County Road 76 and County Road 5. This area is within the Lee Burn Scar. Road had to be cleared.
Debris Flow, Rio Blanco
- When
- September 22, 5:20 PM MST to 5:40 PM MST
- Where
- Rio Blanco County, 4.34 mi W of Meeker to 4.46 mi WSW of Meeker
- Cause
- Heavy Rain / Burn Area
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 40.020, -108.001
Law Enforcement reported water and debris clogging a culvert at Mile Marker 1.3 on Rio Blanco County Route 33. The road was considered impassable and required clearing. Clean up crews responded to the area at 9AM the following day (September 23rd, 2025), with the road cleared by the end of the day. This area is adjacent to the Lee Burn Scar.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 22, 20252 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, September 22, 20251 death · $5,000 · 2 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, September 22 to 24, 2025$150,000 · 2.5 in hail · 15 events
- Tornado and Hail in Wisconsin, September 22, 2025$225,000 · EF0 · 6 events
- Tornado and Damaging Winds in Kentucky, September 22, 2025$103,000 · EF0 · 3 events
- Tornadoes and Hail in Michigan, September 22, 2025EF1 · 4 events
- Damaging Winds in Kentucky, September 22, 2025$15,000 · 50 kt wind · 6 events
- Hail in Nebraska, September 22, 20252 in hail · 13 events
- Damaging Winds in Alabama, September 22, 20251 injured · $7,000 · 52 kt wind · 3 events
- Damaging Winds in Mississippi, September 22, 2025$15,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Iowa, September 22, 20251 in hail · 10 events
- Flash Flooding in Arkansas, September 22 to 24, 20257 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295713, 1295715, 1295714, 1295716.